Alert archive / California / Areal Flood Warnings in 2021

Areal Flood Warning 2, NWS San Francisco Bay Area, CA

October 24, 2021Sonoma County, California

NWS San Francisco Bay Area, CA issued this areal flood warning at Oct 24, 2021, 7:50 AM PDT for Sonoma County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 24, 2021, 7:50 AM PDT (14:50 UTC)
Expired
Oct 24, 2021, 10:49 AM PDT
In force
3 hr
Issued by
NWS San Francisco Bay Area, CA
Area
Storm-based polygon
Flood severity
None

County Sonoma County, CA

The radar

The Sacramento radar (KDAX), 99 km from the middle of the area, began a volume at 14:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 2.8 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2021-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2021-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 503 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
470 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
503 m²/s²
0-3 km storm-relative helicity
702 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

051 
WGUS46 KMTR 241450
FLWMTR

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service San Francisco CA
750 AM PDT Sun Oct 24 2021

.Moderate to heavy rainfall will continue throughout the day causing 
steep rises in area streams.

CAC097-241800-
/O.NEW.KMTR.FA.W.0002.211024T1450Z-211024T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sonoma CA-
750 AM PDT Sun Oct 24 2021

The National Weather Service in San Francisco has issued a

* Flood Warning for Urban area and small stream in...
  Central Sonoma County in northern California...

* Until 1100 AM PDT.

* At 750 AM PDT, Doppler radar and automated rain gauges indicated 
  heavy rain. Flooding is already occurring in the warned area. 
  Between 2 and 3.5 inches of rain have fallen.

* Some locations that will experience flooding include...
  Santa Rosa, Sebastopol, South Santa Rosa Cdp, Forestville and 
  Graton.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3835 12277 3847 12296 3849 12288 3846 12280
      3838 12271

$$

MTR
1 follow-up statement
914 
WGUS86 KMTR 241749
FLSMTR

Flood Statement
National Weather Service San Francisco CA
1049 AM PDT Sun Oct 24 2021

CAC097-241759-
/O.CAN.KMTR.FA.W.0002.000000T0000Z-211024T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sonoma CA-
1049 AM PDT Sun Oct 24 2021

...THE URBAN AREA AND SMALL STREAM FLOOD WARNING IS CANCELLED FOR 
CENTRAL SONOMA COUNTY...

Flood warning will be expanded and extended to include area 
surrounding this warning due to continuing flooding and heavy rain.

LAT...LON 3835 12277 3847 12296 3849 12288 3846 12280
      3838 12271

$$

CW/AS

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this areal flood warning went out at Oct 24, 4:32 AM PDT, 3 hours 18 minutes earlier.

Area forecast discussion, Oct 24, 4:32 AM PDT, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
432 AM PDT Sun Oct 24 2021

.SYNOPSIS...Moderate to heavy rain in the North Bay today will
shift into the Bay Area by this afternoon. The heavy rain band
will shift over the Santa Cruz Mountains by early evening and the
Central coast tonight. In addition to heavy rain, strong southerly
winds will continue for much of today into this evening. Rain
turns to showers overnight into early Monday. Large northwest swells
arrive Monday with dangerous waves. A chance of North Bay light
rain Tuesday otherwise warming and drying trend.

&&

.DISCUSSION...as of 3:42 AM PDT Sunday...No changes to ongoing
wind advisory, flash flood watch and high surf warning. Gave
careful consideration to timing of all products and they continue
to look valid given latest trends. In general forecast remains on
track and not seeing much deviation between observations and
incoming model data. If anything though, precip is over performing
with values already around 1.25 for downtown SF. Mt Tamalpais has
reported 0.79 inches alone in the last hour with 6 hour values
overnight of 3.34 inches. Thats of course one of the wettest spots
and ideally suited for the current upslope regime with the
moisture rich AR now taking aim right over the Bay Area.

So to keep it simple the heavy rain has already arrived in the
North Bay and will be monitoring burn areas closely. The main stem
rivers have lots of capacity but will show massive rises over the
next 24 hours. If the AR stalls for even a few hours over the
Russian basin will have to monitor trends closely. Of more concern
is some of the flashier creeks out of the Russian Basin such as
Mark West and those near the base of Mt Tamalpais such as San
Anselmo and Corte Madera. Of course any clogged storm drains and
culverts will lead to rapid nuisance flooding with rain of this
magnitude. Wind advisories already underway for the North Bay and
officially start at 5 am for the heart of the Bay Area.

Models suggest the main AR will drop to around the Golden Gate by
roughly 2-3 pm this afternoon. Expect several hours of very heavy
rain to hammer the urban corridors during this time frame
including the 101/280 on the Peninsula and 880/680 in the East
Bay. Stay off the roads if at all possible today. As the AR
boundary approaches the Santa Cruz mountains the focus will then
shift to monitoring the CZU burn scar late this afternoon and
evening. Ben Lomond is a good bellwether site to monitor for the
highest rain rates in the hills. Last hour they reported 0.29 with
1 inch storm total so far. If rates approach 0.50 in 30 minutes
debris flows will be of concern. The huge fire damaged redwoods
will be challenged by the strong 50 kt winds coming in at ridge
top level so any downed trees will quickly compromise roadways in
the Santa Cruz mountains. Things will go down hill in a hurry in
the Santa Cruz mountains one we reach the afternoon hours.

By late evening and before midnight the boundary will push into
the hills of coastal Monterey county. The back edge will be abrupt
with precip ending quickly to the north. By midnight things will
have quieted down for the Bay Area while the precip will linger
overnight through about 12-15z across southern Monterey county.

Much cooler with a few showers on Monday. The main threat will
turn to the ocean as massive northwest swell from 20-30 feet will
hammer the coastline. Please give our first responders a break and
stay well back from the ocean Monday and Tuesday. High Surf
Warnings have been posted.

A weak system will pass the our north with a chance of some light
rain for the North Bay on Tuesday but amounts on the order of a
a couple tenths for coastal Sonoma county.

Looks like warm high pressure to our south will build in behind
this departing low. A return to more seasonably dry weather.

&&

.AVIATION...as of 4:32 AM PDT Sunday...For the 12z TAFs. Expect
rapidly deteoriating ceilings and visibilities to MVFR-IFR in
heavy rain and winds. Locally LIFR possible in the heaviest rain.
Strong to very strong southwest winds aloft resulting in low level
wind shear. Heaviest rain moving south later today and tonight
reaching the north Central Coast.

Vicinity of KSFO...MVFR with occasional IFR in heavy rain by early
afternoon, possibly earlier. Strong southeast winds at the surface
with strong to very strong southwest winds aloft resulting in low
level wind shear. Conditions improving by mid to late evening into
Monday morning.

KSFO Bridge Approach...Similar to KSFO.

Monterey Bay...VFR-MVFR with light rain developing this morning,
rain heavy at times later this morning through tonight. LIFR vsbys
possible in downpours.

&&

.BEACHES...as of 4:29 AM PDT Sunday...A strong, early season
storm system arrives today and will result in significantly
increased wave energy from late today into early Tuesday. This
wave energy will transition through the coastal waters from late
today into Tuesday, and peak on Monday. Swell of 16 to 24 feet at
16 to 18 seconds is forecast to arrive with the swell train as it
peaks on Monday and result in a number of coastal hazards. These
hazards include large breaking waves of 20 to 30 feet (higher at
favored break points), increased risk of strong longshore and rip
currents, increased risk of coastal erosion and minor coastal
flooding, and enhanced coastal run up concerns due to the summer
beach profiles in place. Due to the early arrival of these large
waves, many beaches are still transitioning from their summer
beach profiles and lack the features and steepness to resist
larger wave run up on coasts. This means that more of this wave
energy will have a chance to move onto the beach and overtake
individuals, potentially injuring them, or pulling them into the
cold ocean. Each year, people die at the coast due to these or
similar ocean conditions. A high surf warning for the entire coast
has been issued for this threat and is in effect from 11PM Sunday
to 11AM Tuesday, with the highest risks once again at west to
northwest facing beaches.

&&

.MARINE...as of 4:27 AM PDT Sunday...A strong storm system with
gales and heavy rain will transit southward through the waters
through today and tonight. Peak gusts will push into upper gale
force strength possibly reaching storm force strength, ie 40 to 50
kts. Strong winds will generate very steep fresh swell that is
hazardous for smaller craft vessels. In addition, this storm
system will generate a large WNW swell train that will arrive
shortly after the storm passes from tonight into early Tuesday.
Swell of 16 to 24 feet at 16 to 18 seconds will then wash ashore,
peaking Monday, and bring hazardous conditions in the surf zone
and near harbor entrances with breaking waves of 20 to 30 feet.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tday...Wind Advisory...CAZ516>518-528-530
             Flash Flood Watch...CAZ517
             Wind Advisory...CAZ006-508>513-529
             Flash Flood Watch...CAZ509-512
             Wind Advisory...CAZ505>507
             SCA...Mry Bay until 9 AM
             SCA...Pigeon Pt to Pt Pinos 0-10 nm until 9 AM
             GLW...Mry Bay from 9 AM
             GLW...Pigeon Pt to Pt Pinos 0-10 nm from 9 AM
             GLW...Pt Pinos to Pt Piedras Blancas 0-10 nm from 9 AM
             SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm until 7 AM
             GLW...Pt Arena to Pt Reyes 0-10 nm until 3 PM
             GLW...Pt Arena to Pigeon Pt 10-60 nm until 3 PM
             GLW...Pt Reyes to Pigeon Pt 0-10 nm
             GLW...Pigeon Pt to Pt Piedras Blancas 10-60 nm
             GLW...SF Bay

&&

PUBLIC FORECAST: RWW
AVIATION/MARINE: Canepa

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

In the hours before

Local storm report, Oct 24, 7:03 AM PDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
703 AM PDT SUN OCT 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 AM     NON-TSTM WND DMG 1 W SEBASTOPOL          38.40N 122.85W
10/24/2021                   SONOMA             CA   LAW ENFORCEMENT

            TREE DOWN BLOCKING EASTBOUND LANE OF BODEGA
            HWY NEAR JEO SAVIO RD.

&&

SPM
Local storm report, Oct 24, 7:07 AM PDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
707 AM PDT SUN OCT 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 AM     NON-TSTM WND DMG 4 WNW NAPA              38.32N 122.37W
10/24/2021                   NAPA               CA   LAW ENFORCEMENT

            LARGE TREE DOWN BLOCKING BOTH LANES ON
            PATRICK RD.

&&

SPM
Local storm report, Oct 24, 7:10 AM PDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
710 AM PDT SUN OCT 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 AM     NON-TSTM WND DMG 3 W WOODSIDE            37.43N 122.31W
10/24/2021                   SAN MATEO          CA   LAW ENFORCEMENT

            TREE DOWN BLOCKING BOTH LANES. SR 35/SKYLINE
            BLVD AT KINGS MOUNTAIN RD.

&&

SPM
Local storm report, Oct 24, 7:13 AM PDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
713 AM PDT SUN OCT 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 AM     NON-TSTM WND DMG 2 SE SEBASTOPOL         38.38N 122.80W
10/24/2021                   SONOMA             CA   PUBLIC

            TREE DOWN ON POWER LINES. STATE RT 116/
            GRAVENSTEIN HWY S.

&&

SPM
Local storm report, Oct 24, 7:16 AM PDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
716 AM PDT SUN OCT 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 AM     NON-TSTM WND DMG 4 WSW CALISTOGA         38.55N 122.65W
10/24/2021                   SONOMA             CA   PUBLIC

            TREE DOWN IN ROADWAY. PORTER CREEK RD AT
            CALISTOGA RD.

&&

SPM
Local storm report, Oct 24, 7:34 AM PDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
734 AM PDT SUN OCT 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 AM     FLOOD            1 S NAPA                38.28N 122.30W
10/24/2021                   NAPA               CA   LAW ENFORCEMENT

            STREET FLOODING ON GOLDEN GATE DR NEAR STATE
            ROUTE 121.

&&

SPM

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 5:28 AM PDTAreal Flood AdvisoryMTRMarin, Napa, Sonoma18 hr
Oct 24, 10:54 AM PDTAreal Flood WarningMTRSonoma48 hr
Oct 24, 12:14 PM PDTAreal Flood WarningMTRNapa, Sonoma14 hr
Oct 24, 12:27 PM PDTFlash Flood Warning Considerable damage threatMTRNapa, Sonoma5 hr
Oct 24, 12:28 PM PDTFlash Flood WarningMTRNapa62 min
Oct 24, 1:35 PM PDTRiver Flood WarningMTRNapa6 hr
Oct 24, 1:58 PM PDTAreal Flood AdvisoryMTRMarin9 hr
Oct 24, 3:00 PM PDTAreal Flood WarningMTRMarin3 hr
Oct 24, 3:13 PM PDTSmall Craft AdvisoryMTR60 hr
Oct 24, 3:23 PM PDTAreal Flood WarningMTRNapa3 hr
Oct 24, 3:49 PM PDTAreal Flood WarningMTRSonoma11 hr
Oct 24, 3:55 PM PDTAreal Flood AdvisoryMTRMarin7 hr
Oct 24, 4:15 PM PDTAreal Flood AdvisoryMTRAlameda, Contra Costa10 hr
Oct 24, 4:19 PM PDTAreal Flood AdvisoryMTRCity and County of San Francisco, San Mateo, Santa Clara, Santa Cruz10 hr

Nearby

Areal Flood Warnings in California, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.